Alert archive / Colorado / Red Flag Warnings in 2015

Red Flag Warning 11, NWS Denver/Boulder, CO

August 21, 20155 counties in Colorado

NWS Denver/Boulder, CO issued this red flag warning at Aug 21, 2015, 2:57 AM MDT for 5 counties in Colorado. It took effect at Aug 21, 2015, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 21, 2015, 2:57 AM MDT (08:57 UTC)
In effect from
Aug 21, 2015, 12:00 PM MDT
Expired
Aug 21, 2015, 9:00 PM MDT
In force
9 hr
Issued by
NWS Denver/Boulder, CO

Counties Boulder County, CO, Grand County, CO, Jackson County, CO, Larimer County, CO, Summit County, CO

The radar

The Denver radar (KFTG), 124 km from the middle of the area, began a volume at 08:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 9.0 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2015-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 345 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2015-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
345 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
3301 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

135 
WWUS85 KBOU 210857
RFWBOU

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
257 AM MDT FRI AUG 21 2015

COZ211-213-215-217-218-212100-
/O.NEW.KBOU.FW.W.0011.150821T1800Z-150822T0300Z/
JACKSON COUNTY BELOW 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
257 AM MDT FRI AUG 21 2015

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PARTS OF NORTH
CENTRAL COLORADO AND THE NORTHERN FOOTHILLS...

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
FROM NOON TODAY TO 9 PM MDT THIS EVENING.

* AFFECTED AREA...FIRE WEATHER ZONES 211...213...215...217 AND 
  218.

* TIMING...NOON TODAY THROUGH 9 PM MDT.

* WINDS...WEST 10 TO 20 MPH WITH GUSTS UP TO 35 MPH.

* RELATIVE HUMIDITY...10 TO 15 PERCENT.

* IMPACTS...DUE TO THE DRY AND BREEZY CONDITIONS...ANY NEW FIRE
  START HAS THE POTENTIAL TO RAPIDLY SPREAD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW OR WILL OCCUR SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITIES...AND DRY FUELS CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.  IF A FIRE IS STARTED OR
ONGOING THE POTENTIAL FOR IT TO RAPIDLY SPREAD IS HIGH.

&&

$$
3 follow-up statements
114 
WWUS85 KBOU 211423
RFWBOU

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
823 AM MDT FRI AUG 21 2015

COZ211-213-215-217-218-212230-
/O.CON.KBOU.FW.W.0011.150821T1800Z-150822T0300Z/
JACKSON COUNTY BELOW 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
823 AM MDT FRI AUG 21 2015

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR PARTS
OF NORTH CENTRAL COLORADO AND THE NORTHERN FOOTHILLS...

* AFFECTED AREA...FIRE WEATHER ZONES 211...213...215...217 AND 
  218.

* TIMING...NOON TODAY THROUGH 9 PM MDT.

* WINDS...WEST 10 TO 20 MPH WITH GUSTS UP TO 35 MPH.

* RELATIVE HUMIDITY...10 TO 15 PERCENT.

* IMPACTS...DUE TO THE DRY AND BREEZY CONDITIONS...ANY NEW FIRE
  STARTS HAVE THE POTENTIAL TO RAPIDLY SPREAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW OR WILL OCCUR SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITIES...AND DRY FUELS CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.  IF A FIRE IS STARTED OR
ONGOING THE POTENTIAL FOR IT TO RAPIDLY SPREAD IS HIGH.

&&

$$
800 
WWUS85 KBOU 220022
RFWBOU


COZ211-213-215-217-218-220300-
/O.CON.KBOU.FW.W.0011.000000T0000Z-150822T0300Z/
JACKSON COUNTY BELOW 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
622 PM MDT FRI AUG 21 2015

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR PARTS OF NORTH
CENTRAL COLORADO AND THE NORTHERN FOOTHILLS...

* AFFECTED AREA...FIRE WEATHER ZONES 211...213...215...217 AND 
  218.

* TIMING...UNTIL 9 PM MDT.

* WINDS...WEST 10 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* RELATIVE HUMIDITY...AS LOW AS 10 PERCENT.

* IMPACTS...DUE TO THE DRY AND BREEZY CONDITIONS...ANY NEW FIRE 
  STARTS HAVE THE POTENTIAL TO RAPIDLY SPREAD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW OR WILL OCCUR SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITIES...AND DRY FUELS CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.  IF A FIRE IS STARTED OR
ONGOING THE POTENTIAL FOR IT TO RAPIDLY SPREAD IS HIGH.

&&

$$

GIMMESTAD
411 
WWUS85 KBOU 220243
RFWBOU


COZ211-213-215-217-218-220345-
/O.EXP.KBOU.FW.W.0011.000000T0000Z-150822T0300Z/
JACKSON COUNTY BELOW 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
843 PM MDT FRI AUG 21 2015

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR NORTH CENTRAL COLORADO...

WINDS HAVE DIMINISHED AND HUMIDITIES INCREASED THIS EVENING.
SATURDAY WILL BE ANOTHER BREEZY DAY...BUT HUMIDITIES ARE EXPECTED
TO BE A BIT HIGHER.

$$

GIMMESTAD

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Aug 21, 2:45 AM MDT, 12 minutes earlier.

Area forecast discussion, Aug 21, 2:45 AM MDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
245 AM MDT FRI AUG 21 2015

.SHORT TERM...(TODAY THROUGH TONIGHT )
ISSUED AT 245 AM MDT FRI AUG 21 2015

NORTHWEST FLOW ALOFT WILL AGAIN PREVAIL OVER COLORADO TODAY AND
TONIGHT. AN UPPER LEVEL TROUGH WILL MOVE INTO THE NORTHERN
ROCKIES AND INDUCE A WEAK RIDGE OVER THE CENTRAL ROCKIES TODAY.
THIS NORTHWEST FLOW WILL LIKELY KEEP SMOKE OVER THE AREA FROM
WESTERN WILDFIRES. AT THE SURFACE...A TROUGH WILL SHIFT EAST
ACROSS EASTERN COLORADO TODAY. BEHIND THE TROUGH...WEST TO
NORTHWEST DOWNSLOPE WINDS WILL DEVELOP. PRECIPITABLE WATER VALUES
WILL BE LOW TODAY...LESS THAN A HALF INCH OR THE EASTERN PLAINS
AND FRONT RANGE AND LESS THAN A THIRD INCH OVER THE HIGHER
TERRAIN. SOUNDINGS SHOWING IT WILL BE DRY ADIABATIC UP TO 500 MB
THIS AFTERNOON. THIS WILL HELP PRODUCE GUSTY WINDS DURING THE
AFTERNOON...MAINLY OVER THE HIGHER TERRAIN. MAY SEE CUMULUS BUILD
UPS OVER THE HIGHER TERRAIN...BUT DO NOT EXPECT ANY SHOWERS OR
STORMS TODAY DUE TO THE DOWNSLOPE FLOW AND DRY AIRMASS. PLAN ON
TAKING OUT THE SLIGHT CHANCE FOR STORMS. THE WARM DRY AIRMASS
COMBINED WITH THE GUSTY AFTERNOON WINDS AND STEEP LAPSE RATES WILL
INCREASE THE FIRE DANGER ACROSS COLORADO. THE WORST FIRE WEATHER
CONDITIONS WILL BE OVER NORTH CENTRAL COLORADO CLOSE TO THE
WYOMING BORDER. WILL ISSUE A RED FLAG WARNING FOR THE NORTHERN
FOOTHILLS WESTWARD TO MIDDLE AND NORTH PARKS.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 245 AM MDT FRI AUG 21 2015

ON SATURDAY...AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL MOVE FROM
THE NORTHERN ROCKY MOUNTAIN STATES INTO THE NORTHERN GREAT
PLAINS. A DRY COLD FRONT ASSOCIATED WITH THIS TROUGH WILL MOVE
INTO NORTHEASTERN COLORADO BY SATURDAY AFTERNOON...RESULTING IN
COOLER TEMPERATURES OVER THE WEEKEND. DUE TO THE DRY NATURE OF THE
FRONT...ONLY ISOLATED SHOWERS AND STORMS WILL BE POSSIBLE...MAINLY
OVER THE SOUTHERN FOOTHILLS AND PALMER DIVIDE.

EARLY NEXT WEEK...WARMER TEMPERATURES ARE EXPECTED AS UPPER LEVEL
HIGH PRESSURE BUILDS OVER THE SOUTHERN ROCKIES AND FOUR CORNERS
REGION. DESPITE SOME MODEL DIFFERENCES IN THE POSITION OF THE UPPER
HIGH...BOTH THE GFS AND ECMWF BRING SOME MONSOONAL MOISTURE INTO
COLORADO FROM THE SOUTH AND SOUTHWEST. THIS MOISTURE COMBINED WITH
DAYTIME HEATING SHOULD PRODUCE ISOLATED TO SCATTERED AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS ACROSS THE HIGH COUNTRY...MOST
NUMEROUS SOUTH OF INTERSTATE 70. THE PLAINS SHOULD REMAIN RELATIVELY
DRY. HOWEVER...OUTFLOW BOUNDARIES LATE IN THE DAY COULD KICK OFF A
FEW AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS.

ON THURSDAY...THE UPPER HIGH SHIFTS SOUTHWEST INTO SOUTHWESTERN NEW
MEXICO...WITH A WEST TO NORTHWEST FLOW ALOFT OVER COLORADO. MODELS
SUGGEST AN UPPER LEVEL DISTURBANCE ROTATING AROUND THE HIGH MOVING
ACROSS NORTHERN COLORADO. IN ADDITION...MODELS ARE HINTING THE
POSSIBILITY OF A WEAK COLD FRONT MOVING INTO NORTHEASTERN COLORADO
AS WELL. IF THESE INGREDIENTS ALL COME TOGETHER...THURSDAY COULD BE
A MORE ACTIVE DAY ACROSS NORTH CENTRAL AND NORTHEASTERN COLORADO.
DUE TO THE FACT THAT THIS IS ALL THE WAY OUT IN DAY 7...AND MANY
UNCERTAINTIES STILL EXIST...HAVE DECIDED TO ONLY INCREASE POPS
SLIGHTLY AT THIS TIME.

&&

.AVIATION...(FOR THE TAFS THROUGH 12Z SATURDAY MORNING)
ISSUED AT 245 AM MDT FRI AUG 21 2015

NO WEATHER RELATED AVIATION ISSUES ARE EXPECTED. SOUTHERLY WINDS
WILL PREVAIL THROUGH 15Z AT KDEN AND KAPA...UP TO 15 KNOTS. WIND
WILL TURN WESTERLY AFTER 18Z WITH GUSTS LESS THAN 20 KNOTS
EXPECTED. WINDS WILL THEN BECOME SOUTHERLY AGAIN AFTER 00Z. SKIES
WILL BE MOSTLY CLEAR THE NEXT 24 HOURS. EXPECT VISIBILITY TO BE
SLIGHTLY REDUCED AGAIN DUE TO SMOKE FROM WESTERN WILDFIRES.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR
COZ211-213-215-217-218.

&&

SHORT TERM...MEIER
LONG TERM...KALINA
AVIATION...MEIER
Hazardous weather outlook, Aug 20, 11:16 AM MDT, 15 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1116 AM MDT THU AUG 20 2015

COZ030>051-211730-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1116 AM MDT THU AUG 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE FIRES IN OREGON AND WASHINGTON ARE CAUSING THE SMOKE ALOFT
OVER THE FORECAST AREA AT THIS TIME. THIS SMOKE WILL STICK AROUND
OVERNIGHT...EVEN INTO FRIDAY. THERE WILL BE NO HAZARDOUS WEATHER
FOR THE FORECAST AREA THIS AFTERNOON AND OVERNIGHT. TEMPERATURES
WILL WARM UP TO NEAR SEASONAL AVERAGES THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

DRY AND WARMER CONDITIONS ARE EXPECTED ON FRIDAY...WITH ONLY
ISOLATED HIGH BASED SHOWERS AND THUNDERSTORMS OVER THE
MOUNTAINS...MAINLY SOUTH OF I-70. FIRE DANGER WILL BE INCREASING
IN THE MOUNTAINS AND HIGH VALLEYS THROUGH THE WEEKEND AS WINDS
BECOME GUSTY DURING THE AFTERNOON HOURS. WINDS AND FIRE DANGER
WILL BE LOWER OVER THE FOOTHILLS AND PLAINS. A COLD FRONT WILL
MOVE ACROSS NORTHEAST COLORADO ON SATURDAY...RESULTING IN COOLER
TEMPERATURES OVER THE WEEKEND. WARMER TEMPERATURES WILL RETURN
EARLY NEXT WEEK...AS UPPER LEVEL HIGH PRESSURE BUILDS OVER THE
FOUR CORNERS REGION. SOME MONSOONAL MOISTURE MAY FLOW INTO
COLORADO FROM THE SOUTH BY TUESDAY...RESULTING IN A BETTER CHANCE
OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS...MAINLY OVER
THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

Nearby

Red Flag Warnings in Colorado, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.